Facebook Pixel

What Adverse Effect Might A Woman Taking Testosterone Experience? - Dr. Sarrel (VIDEO)

Rate This

More Videos from Dr. Philip M. Sarrel 30 videos in this series

What Adverse Effect Might A Woman Taking Testosterone Experience?  - Dr. Sarrel (VIDEO)
What Adverse Effect Might A Woman Taking Testosterone Experience? - Dr. ...
29 of 30 : Current video

Dr. Sarrel explains the negative effects testosterone could have on a woman.

Dr. Sarrel:
Because remember we were doing a controlled study funded by the National Institutes of Health. We were doing exactly what a scientist should do, so you not only look for is the drug working, but you need to know does it have any dire consequences, which meant following liver function. It meant looking at what changes there were in her cholesterol metabolism. It meant looking at her red blood cells.

We also wanted to know if some of the things that have been reported from too much testosterone or too much androgen were happening, what would those things be? Well, hair growth, upper lip hair occurs in almost all women at menopause, but it could become exaggerated in women on too much androgen. Loss of hair on top of the head; that’s called alopecia. We didn’t see that, but others have reported it.

Another is skin sensitivity because one of the five androgens in the body, it happens to be called DHT, acts primarily in the skin and can cause acne. So we were looking for that as a problem. We saw a couple of women who had some acne develop on their upper chest, one woman on her face. It didn’t occur very often, and just by backing off on the dose level it solved the problem.

A deepening of the voice can occur. Remember 200 actions of testosterone in the body? Males’ voices are deeper than females. We have ten times as much testosterone. So in fact, a deepening of the voice can be a side effect of too much androgen. It wasn’t in our study, but it is in the literature. So let’s go over that again.

Hair changes, skin changes, occasionally hypersensitivity of the clitoris. So too much receptor hormone action in the clitoris making it uncomfortable, and women feeling, “That’s not me.” So the issue is the women who feels, “It’s not me,” that’s not good. But there is one side effect that did occur in 20 percent of the women, which we did report to the FDA, and that was rageful outbursts.

Remember men are monsters, right? And what we always think of as what makes men monsters is too much testosterone. On the football field that may be okay, but not in your home life, and this whole issue of men who abuse women and who get out of control and have rages, there is a lot of evidence that that is related to hormone levels, an uncontrolled behavior.

Well, we did have four women. One woman was a waitress, and she broke up the whole restaurant in a rage. Another woman was an airline stewardess, and she couldn’t function at work because she was constantly getting angry, and she beat up her husband who was this very nice radiologist and didn’t know what had hit him.

So we had four cases of uncontrolled rage, and I am mentioning that because it was very easy to treat. All we had to do was lower the dose, and we could lower the dose either by using half the dose in a lower dose pill, or we could give it less frequently. Instead of every day, give it twice a week. So there are ways, but women need to know that that is one of the adverse effects.

The other things that one would look at are chemical. We did have one woman where the effects on her body’s lipids were bad. There’s a good cholesterol called HDL cholesterol, and one of the actions of testosterone is to lower the HDL, and we did have one patient, one study woman where it went so low that we had to stop it. Her liver was just too sensitive to the action. This is why I am urging that a woman have those studies done before she starts and then certainly at 6 months or 12 months after she continues.

That was really the only adverse effect that we saw chemically. We didn’t see blood pressure problems. We didn’t see liver functions study problems, but we did see the lowering of the good cholesterol, and so it’s something that a doctor would want to monitor.

About Dr. Sarrel, M.D.:
Philip M. Sarrel, M.D., completed his medical education at New York University School of Medicine, his internship at the Mount Sinai Hospital, and his residency at Yale New Haven Hospital. In addition to his many years on the faculty of the Departments of Obstetrics and Gynecology and Psychiatry at Yale University School of Medicine, Dr. Sarrel has also been a Faculty Scholar in the department of psychiatry at Oxford University, Visiting Senior Lecturer at King’s College Hospital Medical School at the University of London, Visiting Professor in Cardiac Medicine at the National Heart and Lung Institute in London, and Visiting Professor in the Department of Medicine at Columbia University College of Physicians and Surgeons in New York. He is currently Emeritus Professor of obstetrics, gynecology, and psychiatry at Yale University.